Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 47, NWS Blacksburg, VA

July 29, 2001Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 2:29 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 2:29 PM EDT (18:29 UTC)
Expired
Jul 29, 2001, 5:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 291836
FFWRNK

VAC173-185-292130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT.

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN CONTINUING OVER PORTIONS OF SMYTH AND TAZEWELL 
  COUNTIES. 

ONGOING FLOOD PROBLEMS WILL CONTINUE FOR THE NEXT TWO TO THREE HOURS 
IN THE WARNING AREA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLEgS CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END
$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 9:37 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
937 AM EDT SUN JUL 29 2001

QUICK LOOK AT 12Z ANALYSIS, SOUNDING DATA AND SATELLITE...WILL ISSUE
AN UPDATE THIS AM...MAINLY TO EXTEND THE FFA UNTIL MIDNIGHT.
CURRENT FFA AREA WILL REMAIN THE SAME.

APPEARS AREA OF ORGANIZED CONVECTION NOW GETTING TOGETHER OVER SE
OHIO AND CENTRAL KY WILL BE THE KEY TO FLASH FLOODING FLOODING LATER
THIS AFTN AND EVE.

.RNK...
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007-009>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045.

MG

In the hours before

Local storm report, Jul 29, 1:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SUN JUL 29 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    TAZEWELL                  VA   FLOODING
07/29/01   TAZEWELL                       TREE BLOCKING MONDAY ROAD
                                          JUST OUTSIDE OF TAZEWELL.
                                          ROUTE 609 CLOSED DUE TO
                                          FLOODING. SOME SECONDARY
                                          ROADS IN THE RAVEN AREA
                                          OF THE COUNTY FLOODED.

1238 PM    MARION                    VA   FLOODING
07/29/01   SMYTH                          SECONDARY ROADS CLOSED
                                          DUE TO FLOODING IN AND
                                          AROUND...CHILHOWIE,
                                          MARION, SALTVILLE AND
                                          RICH VALLEY COMMUNITIES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:36 AM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr
Jul 29, 12:58 PM EDTFlash Flood WarningRNKAlleghany, Bath, Rockbridge, City of Covington, City of Lexington4 hr
Jul 29, 1:51 PM EDTFlash Flood WarningRNKGrayson, Smyth3 hr
Jul 29, 5:28 PM EDTFlash Flood WarningRNKSmyth, Tazewell6 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.